Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2002, 2:47 PM CDT for Reagan County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2002, 2:47 PM CDT (19:47 UTC)
- Expired
- Apr 7, 2002, 3:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 2:57 PM CDT | Hail 1.75 | Stiles, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 071947 SVRMAF TXC383-072030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT SUN APR 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN REAGAN COUNTY IN WEST TEXAS * UNTIL 330 PM CDT * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NORTH REAGAN FIRE STATION...OR ABOUT 23 MILES NORTH OF BIG LAKE...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... NORTH REAGAN FIRE STATION...AND PERSONS ALONG STATE HIGHWAY 137 AND FARM TO MARKET ROAD 33. LARGE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO O THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3164 10177 3139 10177 3140 10129 3164 10129
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:58 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 7, 11:58 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT SUN APR 7 2002
UPPER LEVEL LOW OVER CENTRAL NEW MEXICO LATE THIS MORNING...AND
MOVING EAST. SHORTWAVES SPINNING EAST/NORTHEAST AROUND
SOUTHERN PERIPHERY OF UPPER LOW. DRYLINE EXTENDING FROM SEMINOLE
TO ANDREWS...JUST EAST OF MONAHANS AND FORT STOCKTON...THEN SOUTH
TO JUST EAST OF THE BIG BEND. VISIBLE SATELLITE SHOWING LINE OF
CU DEVELOPING FROM NEAR VINCENT TO MIDKIFF TO JUST WEST OF
BAKERSFIELD IN AREA OF BETTER LOW LEVEL CONVERGENCE. DRYLINE MAY
HAVE ALREADY OVERTOOK THIS CONVERGENT AREA NEAR FORT STOCKTON...
WHERE TSRA HAVE BEEN TRYING TO DEVELOP..BUT SO FAR NOT
SUCCEEDING PROBABLY DUE TO CAP.
THINK DRYLINE WILL BOW EASTWARD THROUGH THE CENTRAL PERMIAN
BASIN...LEAVING EXTREME SOUTHEAST AND NORTHEAST COUNTIES
SUSCEPTIBLE TO TSRA DEVELOPMENT BY MID AFTERNOON AS LIFT
APPROACHES FROM THE WEST ASSOCIATED WITH NEXT SHORTWAVE TROUGH.
WILL LEAVE CHANCE TSRA NORTHEAST THIS AFTERNOON AND SLIGHT TSRA
CHANCES SOUTHEAST DUE TO BETTER CAP. ANY STORMS THAT DEVELOP
WILL PROBABLY INTENSIFY RAPIDLY...WITH BEST PROGGED CAPE
(1400 J/KG) AND LI/S (-4) EXPECTED OVER NORTHEAST COUNTIES.
TWEAKED TEMPERATURES AND WINDS MOST GROUPS. UPDATE OUT SHORTLY.
.MAF...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
GUADALUPE MOUNTAINS OF WEST TEXAS...TXZ258.
NM...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
GUADALUPE MOUNTAINS OF NEW MEXICO...NMZ027.
AKLIn the hours before
Special weather statement, Apr 7, 12:47 PM CDT, 2 hours before
TXZ047-048-052-053-063-069-070-075-082-080000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1247 PM CDT SUN APR 7 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON... PECOS AND TERRELL... A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF 3/4 INCH OR GREATERS... OR DAMAGING WINDS 58 MPH OR STRONGER. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Apr 7, 12:51 PM CDT, 1 hour 56 minutes before
TXZ047-048-052-053-063-069-070-075-082-080000- SPECIAL WEATHER STATEMENT...CORRECTION FOR TORNADO WATCH NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CDT SUN APR 7 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON... PECOS AND TERRELL...
Local storm report, Apr 7, 2:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SUN APR 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM RANKIN TX .75 INCH HAIL
04/07/02 UPTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1245 PM 2 S RANKIN TX 1.75 INCH HAIL
04/07/02 UPTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0105 PM 3 S ST LAWRENCE TX .75 INCH HAIL
04/07/02 GLASSCOCK REPORTED BY STORM
SPOTTER.
0105 PM 16 N STILES TX .75 INCH HAIL
04/07/02 REAGAN REPORTED BY STORM
SPOTTER.
0115 PM IRAAN TX .75 INCH HAIL
04/07/02 PECOS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0158 PM SHEFFIELD TX .75 INCH HAIL
04/07/02 PECOS REPORTED BY THE FIRE
DEPARTMENT.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 6:22 PM CST | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Apr 6, 6:45 PM CST | Severe Thunderstorm Warning | MAF | Loving | 60 min |
| Apr 6, 7:53 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 52 min |
| Apr 6, 8:43 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| Apr 7, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| Apr 7, 12:51 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| Apr 7, 12:53 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 37 min |
| Apr 7, 1:00 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Apr 7, 1:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 23 min |
| Apr 7, 1:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.